Elderly and Forgetful
Is Aspirin Safe for You?
Our case is straightforward; the cause of intracerebral hemorrhage (ICH) in our patient is most likely related to cerebral amyloid angiopathy (CAA). Therefore, the specific question is whether aspirin should be used in patients with suspected CAA. CAA is characterized by the accumulation of amyloid in the vessel wall with resultant degeneration, which renders the vessels more prone to rupture and bleeding.
Although there is consensus favoring continued long-term use of aspirin in patients with hypertensive ICH, the use of aspirin in patients with CAA (particularly those who present with ICH) is controversial. Drs Falcone and Rosand mix and match data from previous studies to argue that our patient will be better off without aspirin. They cite a high risk for ICH recurrence among survivors of lobar ICH in one study1 and a 4-fold increase in ICH recurrence with aspirin use in multivariate analyses in another observational study.2 However, although aspirin use was common after ICH in the first study, it was not associated with an increase in ICH recurrence among survivors of lobar hemorrhages (hazard ratio, 0.8; 95% confidence interval, 0.3–2.3; P=0.73).1 In the second study, aspirin use after ICH was not associated with lobar ICH recurrence in univariate analyses,2 leading Drs Salman and Dennis to argue that the observed association might have been exaggerated. They also argue that although CAA is an important cause of ICH, CAA does not necessarily result in ICH and that ICH in patients with CAA is not always because of CAA.
Other opponents of antithrombotic therapy in CAA argue that microbleeds, including strictly lobar microbleeds, which are thought to occur on the basis of CAA, are more prevalent among users than nonusers of aspirin.3 However, this notion is based on cross-sectional, nonprospective studies subject to confounding by indication and do not ascertain a cause and effect relationship. Indeed, meta-analyses suggest that aspirin use is associated with increased risk for ICH, yet the risk seems to be small (absolute risk increase of 12 events per 10 000 patients).4 In other words, there is paucity of prospective, population-based, randomized data on the risk of ICH recurrence after aspirin use in patients with CAA.
So, how would we treat our patient in the face of this uncertainty? Abandon aspirin use to do no harm or restart aspirin, ideally within the context of a research study, as our experts debate? Both arguments have merits, and we certainly support the concept of enrolling such patients in prospective studies to improve our knowledge. Our experts correctly point out the importance of strict blood pressure control to minimize the risk of ICH recurrence, and we fully agree.
Clinical risk factors likely play an important role in the overall risk of ICH recurrence in patients with CAA; and there is evidence to suggest that their effect might be more powerful in APOEέ2 carriers with CAA.5 The presence and number of microbleeds might increase the risk of ICH recurrence in aspirin users, but available data do not support this notion.2 Although available data do not overwhelmingly support restricting aspirin use in patients with CCA, we would cautiously weigh the risks and benefits of antiplatelet therapy in each individual patient with CAA. The risk of bleeding should be higher than the risk of ischemic stroke to justify aspirin discontinuation. Our patient’s only stated indication for aspirin seems to be her history of transient ischemic attacks. Transient ischemic attacks are not uncommon in patients with CAA; however, there is heterogeneity about their pathogenesis varying from amyloid infiltration of the vessel leading to narrowing of its lumen to nonischemic causes mimicking TIAs, such as microscopic microbleeds or seizures attributed to focal convexity subarachnoid hemorrhages.6 Interestingly, TIAs in patients with CCA may herald a high risk for future symptomatic ICH. Therefore, the risk/benefit ratio of aspirin use in this particular case might be less favorable. However, we would recommend a baby aspirin if our patient had other risk factors, such as hypertension, cardiac disease, or hyperlipidemia. Yet, we acknowledge that the effects of aspirin dosage or of other commonly prescribed antiplatelet agents, such as clopidogrel or Aggrenox, on ICH risk in patients with CCA have not been adequately assessed. Clearly, large, prospective, population-based, and preferentially randomized-controlled studies are needed to guide the management of antiplatelet therapy in patients with suspected CAA.
The opinions expressed in this article are not necessarily those of the editors or of the American Heart Association. This article is Part 3 of a 3-part article. Parts 1 and 2 appear on pages 3149 and 3151, respectively.
- Received July 21, 2014.
- Accepted July 23, 2014.
- © 2014 American Heart Association, Inc.
- McCarron MO,
- Nicoll JA,
- Ironside JW,
- Love S,
- Alberts MJ,
- Bone I
- Charidimou A,
- Baron JC,
- Werring DJ